View Full Version : Is Ritalin right for me?


BlackKeys96
12-11-15, 01:44 PM
Hi all,

I'm a college sophomore who was prescribed methylphenidate by my neurologist a little under 10 months ago. Most college kids will ******** and say they have A.D.D. to get stims, but I really felt that I had it, and my neurologist agreed (after grilling me and my dad for almost an hour in his office to ensure I wasn't a drug-seeker). He gave me Ritalin (regular stuff, so I assume instant release?) in 5 mg pills. I slowly increased my dose until I felt an effect (wound up being 20 mg). So I began taking it in 20 mg doses, ranging from once or twice a week to every day depending on how much work I had to do or if I really needed to focus in class or on an exam. It helped so much. I could write a 5-page paper in 3 or 4 hours. It used to take me, maybe, 20 hours total over the span of days to get anything on paper. I didn't realize this wasn't normal until college, My GPA first semester freshman year was only a 2.75. The next semester it was a 3.60. So I was definitely happy with the results of my meds.

However, I've noticed recently that the "come down" effect is getting worse. It wasn't bad at all in the beginning. In fact, it didn't even really affect me. But now I'm nearing the end of the semester with finals and final papers and all that and there's no way I'll do well if I don't take it. But every time I come down from a dose, I feel awful. Sick to my stomach. Depressed (I did suffer from depression early in my high school years, so I know all too well what that sad apathy feels like). I also get very, very moody. I'm a relaxed guy who likes to make jokes out of everything. I share a house with 5 other guys, and that's something that they like about me. I'm the guy to brighten people's day. But when the methylphenidate dose wears off, I'm the opposite. I'm upset. I'm annoyed and don't want to talk to anybody. My friends will see me and strike up a conversation that I'll usually happily engage but instead I'll just give one-word answers and try and be alone. This isn't me, and I don't like it. I feel like a zombie. That is, until I take the meds again, and then I feel good and happy and productive. It's a bad cycle.

I'll probably be seeing my neurologist in a few weeks when I'm home from school, but in the meantime, can anybody say if there's a way of tweaking my dosage/timing to prevent this? I don't see any scenario where I don't take the meds during finals week. I pretty much have to.

Thanks for reading.

AED1955
12-11-15, 02:56 PM
I've been taking Ritalin for a little over a year and had the same problem at first. The doc switched me from immediate release to Concerta, which is an extended release version of the drug and that seemed to help a lot until my insurance plan changed and my co payment went sky high and I could no longer afford it. At that point I went back to the IR version and the Dr. added a 1 mg dose of Klonopin to be taken about 1 hr after the last dose of Ritalin and that seemed to help a lot with the come down. Of course every one responds to these drugs differently and your doctor may want to try a whole different approach.

BlackKeys96
12-12-15, 07:18 PM
Yeah, we'll see.

For now, I've found that coffee helps the feeling a lot. Well, the caffeine does, I guess.

intothewind
12-13-15, 12:43 AM
Sorry to glom onto your topic but i started with 10mg...then up to 20 and then to 40mg a day.

At 10 not very noticeable

20-40 most noticeably more tightly wound, easily annoyed. I think it might be making decisionmaking quicker and more decisive...much less flip flopping-which seems nice but still impulsive...maybe even more so.

I don't like how i feel on it.